Suboxone Overdose | Can You Overdose on Suboxone?

Suboxone is a prescription medication used to treat individuals with an opioid substance use disorder. The medicine contains a dual combination of the compounds buprenorphine and naloxone. Buprenorphine is the primary component found in Suboxone. This specific ingredient binds to similar receptors in the brain as opioids do, suppressing both opioid use cravings and any related withdrawals. Naloxone, on the other hand, works to prevent Suboxone misuse by imitating withdrawal symptoms in the body. When used as directed, the naloxone stays dormant. When used incorrectly, such as crushing and injecting the Suboxone, and naloxone blocks opioid receptors and produces the pleasurable feelings associated with other opioids. This additional naloxone component is what differentiates Suboxone from a similar buprenorphine product, Subutex.

Many people wonder if it is even possible to get high using Suboxone. Technically speaking, the inclusion of buprenorphine as an active ingredient allows Suboxone to be classified as an opioid itself. So, what makes Suboxone so different and abuse less likely? While Suboxone can produce a slight euphoric sensation in users, the feeling is said to plateau at a certain point, even after larger doses are ingested. This is universally referred to as a ‘ceiling effect,’ and it is another failsafe intended to dissuade misapplication.

Some heroin users have found a workaround method to abuse Suboxone. While the high from Suboxone itself is unsatisfactory, it can be used in between heroin uses to prevent withdrawal symptoms altogether. This creates a continuous, uninterrupted euphoria, minus the notoriously painful heroin hangover.

While overdose by Suboxone is not as likely as with other opioids, it is still a problem worth considering. When the medication is used improperly, or in combination with other sedatives, overdose is a genuine possibility.

Suboxone Overdose | Suboxone Overdose Treatment, Signs, & Symptoms
By design, Suboxone is intended to be tamper-proof. It is the reason it contains both buprenorphine and naloxone, the latter of which is commonly used to reverse opioid overdoses in medical emergencies. In many ways, Suboxone has overdose prevention built right into its chemistry.

Suboxone overdoses in and of themselves are generally not a concern for individuals with an already high opioid tolerance. This being said, those who come across it and abuse the medication without an established tolerance may be putting themselves at risk of overdose.

A general rule of thumb for any and all opioids, prescription or otherwise, is to approach use with the clear understanding of overdose potential. Compounds such a Suboxone come with recommended dosages and use methods for a reason. Being intentionally ignorant to these can have costly outcomes.

Suboxone misuse is often accompanied by unwanted withdrawal symptoms, including nausea, vomiting, body aches, insomnia, indigestion, diarrhea, and anxiety. These indicators are more common simply because withdrawals themselves are more common than overdoses.

When overdoses do occur, symptoms often mirror those of Suboxone’s stronger opioid and opiate relatives. Mutual signs and symptoms to look out for include:

  • Drowsiness in excessive, dangerous amounts
  • Blurred or foggy vision and mental cognition
  • Shallow, slow or stopped breathing
  • Collapsing caused by impaired functions and dizziness
  • Pinpoint pupils or erratic eye movements

As with all opioid overdoses, victims exhibiting atypical behavior or symptoms following Suboxone use should receive proper medical care as soon as possible. If you find yourself feeling anything out of the ordinary with your Suboxone prescription pills or film, do not consume them. Contact the appropriate healthcare professional right away.

Accidental overdoses on Suboxone often originate from risky use techniques. Beyond snorting and injecting the medicine, Suboxone does not mix favorably with depressants or sedatives. Alcoholic beverages are chief among these dangers. When combined with Suboxone, even with otherwise low alcohol-by-volume content, the side effects of both substances are enhanced. Other central nervous system depressants, such as benzodiazepines, are also potential overdose culprits when paired with Suboxone.

This isn’t just a problem facing those who abuse Suboxone — far from it. Even when taken as prescribed, mixing benzos or alcohol with the medication can have fatal consequences. The real risk comes with the increased likelihood of respiratory depression. A dangerous outcome usually reserved for more contemptible opioids, Suboxone joins their unsafe ranks when mixed irrationally.

As with other opioids, one might think that the best way to stop Suboxone overdose would be to administer a dose of naloxone. This is not necessarily true. Treatment for a Suboxone overdose comes with another level of complexity. After all, naloxone is already present in the medication. Fortunately, additional doses of naloxone in the event of a Suboxone overdose are acceptable in the short term, though the victim with likely suffer debilitating withdrawal symptoms after waking. The best practice is always to get a suspected overdose victim into the care of trained professionals. With proper care, many Suboxone overdose sufferers get back on their feet and onto the road to opioid recovery.

An addiction to Suboxone or other opioids can be difficult to overcome, but recovery is possible with the right care. The Recovery Village offers personalized, evidence-based treatment to clients across the country. Reach out to an addiction specialist today for more information. 

Suboxone Overdose | Can You Overdose on Suboxone?
How Would You Rate This Page?
Suboxone Overdose | Can You Overdose on Suboxone? was last modified: November 30th, 2017 by The Recovery Village